Communications in Mathematical Physics

, Volume 324, Issue 3, pp 897–935 | Cite as

Bihamiltonian Cohomologies and Integrable Hierarchies I: A Special Case

  • Si-Qi Liu
  • Youjin Zhang


We present some general results on properties of the bihamiltonian cohomologies associated to bihamiltonian structures of hydrodynamic type, and compute the third cohomology for the bihamiltonian structure of the dispersionless KdV hierarchy. The result of the computation enables us to prove the existence of bihamiltonian deformations of the dispersionless KdV hierarchy starting from any of its infinitesimal deformations.


Poisson Structure Hamiltonian Structure Poisson Manifold Hydrodynamic Type Integrable Hierarchy 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arsie, A., Lorenzoni, P.: On bi-Hamiltonian deformations of exact pencils of hydrodynamic type. J. Phys. A 44(22), 225205, 31 pp (2011)Google Scholar
  2. 2.
    Barakat A.: On the moduli space of deformations of bihamiltonian hierarchies of hydrodynamic type. Adv. Math. 219(2), 604–632 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Camassa R., Holm D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993)MathSciNetADSCrossRefzbMATHGoogle Scholar
  4. 4.
    Camassa R., Holm D.D., Hyman J.M.: A new integrable shallow water equation. Adv. Appl. Mech. 31, 1–33 (1994)CrossRefGoogle Scholar
  5. 5.
    Degiovanni L., Magri F., Sciacca V.: On deformation of Poisson manifolds of hydrodynamic type. Commun. Math. Phys. 253, 1–24 (2005)MathSciNetADSCrossRefzbMATHGoogle Scholar
  6. 6.
    De Sole A., Kac V.: The variational Poisson cohomology. Japan J. Math 8, 1–145 (2013)CrossRefzbMATHGoogle Scholar
  7. 7.
    De Sole A., Kac V.: Essential variational Poisson cohomology. Commun. Math. Phys. 313(3), 837–864 (2012)ADSCrossRefzbMATHGoogle Scholar
  8. 8.
    Dijkgraaf, R.: Intersection theory, integrable hierarchies and topological field theory. New symmetry principles in quantum field theory (Cargèse, 1991), NATO Adv. Sci. Inst. Ser. B Phys. 295, New York: Plenum, 1992, pp.95–158Google Scholar
  9. 9.
    Drinfeld, V., Sokolov, V.: Lie algebras and equations of Korteweg-de Vries type, J. Math. Sci. 30(2), 1975–2036 (1985); translated from Itogi Nauki i Tekhniki, Seriya Sovremennye Problemy Matematiki (Noveishie Dostizheniya) 24, 81–180 (1984)Google Scholar
  10. 10.
    Dubrovin, B.: Geometry of 2D topological field theories, Integrable systems and quantum groups (Montecatini Terme, 1993), Lecture Notes in Math. 1620, Berlin: Springer, 1996, pp. 120–348Google Scholar
  11. 11.
    Dubrovin B., Zhang Y.: Bihamiltonian hierarchies in 2D topological field theory at one-loop approximation. Commun. Math. Phys. 198, 311–361 (1998)MathSciNetADSCrossRefzbMATHGoogle Scholar
  12. 12.
    Dubrovin B., Liu S.-Q., Zhang Y.: On Hamiltonian perturbations of hyperbolic systems of conservation laws. I. Quasi-triviality of bi-Hamiltonian perturbations. Comm. Pure Appl. Math. 59(4), 559–615 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dubrovin B., Novikov S.: Hamiltonian formalism of one-dimensional systems of the hydrodynamic type and the Bogolyubov-Whitham averaging method. Dokl. Akad. Nauk SSSR 270(4), 781–785 (1983)MathSciNetADSGoogle Scholar
  14. 14.
    Dubrovin, B., Zhang, Y.: Normal forms of hierarchies of integrable PDEs, Frobenius manifolds and Gromov-Witten invariants. [math.DG], 2001
  15. 15.
    Dubrovin, B., Liu, S.-Q., Zhang, Y.: Bihamiltonian Cohomologies and Integrable Hierarchies II: The General Case. In preparationGoogle Scholar
  16. 16.
    Eguchi T., Yamada Y., Yang S.-K.: On the Genus Expansion in the Topological String Theory. Rev. Math. Phys. 7(3), 279–309 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fokas A.S.: On a class of physically important integrable equations. Physica D 87, 145–150 (1995)MathSciNetADSCrossRefzbMATHGoogle Scholar
  18. 18.
    Fuchssteiner B.: Some tricks from the symmetry-toolbox for nonlinear equations: Generalizations of the Camassa-Holm equation. Physica D 95, 229–243 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fuchssteiner B., Fokas A.S.: Symplectic structures, their Bäcklund transformations and hereditary symmetries. Physica D 4, 47–66 (1981/82)MathSciNetADSCrossRefGoogle Scholar
  20. 20.
    Getzler E.: A Darboux theorem for Hamiltonian operators in the formal calculus of variations. Duke Math. J. 111, 535–560 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Givental, A., Milanov, T.: Simple singularities and integrable hierarchies. The breadth of symplectic and Poisson geometry. Progr. Math. 232, Boston, MA: Birkhäuser Boston, 2005, pp. 173–201Google Scholar
  22. 22.
    Kersten P., Krasil’shchik I., Verbovetsky A.: Hamiltonian operators and *-coverings. J. Geom. Phys. 50, 273–302 (2004)MathSciNetADSCrossRefzbMATHGoogle Scholar
  23. 23.
    Kersten, P., Krasil’shchik, I., Verbovetsky, A., Vitolo, R.: Hamiltonian structures for general PDEs. Differential equations: geometry, symmetries and integrability, Abel Symp. 5, Berlin: Springer, 2009, pp. 187–198Google Scholar
  24. 24.
    Kontsevich M.: Intersection theory on the moduli space of curves and the matrix Airy function. Commun. Math. Phys. 147, 1–23 (1992)MathSciNetADSCrossRefzbMATHGoogle Scholar
  25. 25.
    Lichnerowicz A.: Les variétés de Poisson et leurs algèbres de Lie associées. J. Diff. Geom. 12, 253–300 (1977)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Liu S.-Q., Zhang Y.: Deformations of semisimple bihamiltonian structures of hydrodynamic type. J. Geom. Phys. 54(4), 427–453 (2005)MathSciNetADSCrossRefzbMATHGoogle Scholar
  27. 27.
    Liu S.-Q., Zhang Y.: On quasi-triviality and integrability of a class of scalar evolutionary PDEs. J. Geom. Phys. 57(1), 101–119 (2006)MathSciNetADSCrossRefzbMATHGoogle Scholar
  28. 28.
    Liu S.-Q., Wu C.-Z., Zhang Y.: On properties of Hamiltonian structures for a class of evolutionary PDEs. Lett. Math. Phys. 84(1), 47–63 (2008)MathSciNetADSCrossRefzbMATHGoogle Scholar
  29. 29.
    Liu S.-Q., Zhang Y.: Jacobi structures of evolutionary partial differential equations. Adv. Math. 227(1), 73–130 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Lorenzoni P.: Deformations of bi-Hamiltonian structures of hydrodynamic type. J. Geom. Phys. 44(2-3), 331–375 (2002)MathSciNetADSCrossRefzbMATHGoogle Scholar
  31. 31.
    Magri F.: A simple model of the integrable Hamiltonian equation. J. Math. Phys. 19, 1156–1162 (1978)MathSciNetADSCrossRefzbMATHGoogle Scholar
  32. 32.
    Manetti, M.: Differential graded Lie algebras and formal deformation theory. In: Algebraic geometry–Seattle 2005. Part 2, Proc. Sympos. Pure Math. 80, Part 2, Providence, RI:Amer. Math. Soc., 2009, pp. 785–810Google Scholar
  33. 33.
    Witten, E.: Two-dimensional gravity and intersection theory on moduli space. In: Surveys in differential geometry (Cambridge, MA, 1990), Bethlehem,PA:Lehigh Univ., 1991, pp. 243–310Google Scholar
  34. 34.
    Xue T., Zhang Y.: Bihamiltonian systems of hydrodynamic type and reciprocal transformations. Lett. Math. Phys. 75(1), 79–92 (2006)MathSciNetADSCrossRefzbMATHGoogle Scholar
  35. 35.
    Zakharov V.E., Faddeev L.D.: Korteweg-de Vries equation is a completely integrable Hamiltonian system. Funkz. Anal. Priloz. 5, 18–27 (1971)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of Mathematical SciencesTsinghua UniversityBeijingP. R. China

Personalised recommendations